Annals of Combinatorics

, Volume 17, Issue 1, pp 27–52 | Cite as

Interval Graph Limits

Article

Abstract

We work out a graph limit theory for dense interval graphs. The theory developed departs from the usual description of a graph limit as a symmetric function W(x, y) on the unit square, with x and y uniform on the interval (0, 1). Instead, we fix a W and change the underlying distribution of the coordinates x and y. We find choices such that our limits are continuous. Connections to random interval graphs are given, including some examples. We also show a continuity result for the chromatic number and clique number of interval graphs. Some results on uniqueness of the limit description are given for general graph limits.

Mathematics Subject Classification

60C05 (68P10) 

Keywords

interval graphs graph limits intersection graphs 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Austin T.: On exchangeable random variables and the statistics of large graphs and hypergraphs. Probab. Surv. 5, 80–145 (2008)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Benzer S.: On the topology of the genetic fine structure. Proc. Natl. Acad. Sci. USA 45(11), 1607–1620 (1959)CrossRefGoogle Scholar
  3. 3.
    Billingsley P.: Convergence of Probability Measures. JohnWiley & Sons, Inc., New York-London-Sydney (1968)MATHGoogle Scholar
  4. 4.
    Bollobas, B., Janson, S., Riordan, O.: Monotone graph limits and quasimonotone graphs. ArXiv:1101.4296 (2011)Google Scholar
  5. 5.
    Bollobás, B., Riordan, O.: Metrics for sparse graphs. In: Huczynska, S., Mitchell, J.D., Roney-Dougal, C.M. (eds.) Surveys in Combinatorics 2009, pp. 211–287. Cambidge Univ. Press, Cambridge (2009)Google Scholar
  6. 6.
    Borgs C., Chayes J., Lovász L.: Moments of two-variable functions and the uniqueness of graph limits. Geom. Funct. Anal. 19(6), 1597–1619 (2010)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Borgs C. et al.: Convergent sequences of dense graphs. I. Subgraph frequencies, metric properties and testing. Adv. Math. 219(6), 1801–1851 (2008)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Borgs, C., et al: Convergent sequences of dense graphs II: Multiway cuts and statistical physics. Available at http://research.microsoft.com/~borgs/ (2007)
  9. 9.
    Brandst¨adt, A., Le, V.B., Spinrad, J.P.: Graph Classes: A Survey. SIAM, Philadelphia, PA (1999)Google Scholar
  10. 10.
    Diaconis, P., Graham, R., Holmes, S.P.: Statistical problems involving permutations with restricted positions. In: De Gunst, M. (Ed.) State of the Art in Probability and Statistics (Leiden, 1999), pp. 195–222. Inst. Math. Statist., Beachwood, OH (2001)Google Scholar
  11. 11.
    Diaconis P., Holmes S., Janson S.: Threshold graph limits and random threshold graphs. Internet Math. 5(3), 267–320 (2008)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Diaconis P., Janson S.: Graph limits and exchangeable random graphs. Rend. Mat. Appl. (7) 28(1), 33–61 (2008)MathSciNetMATHGoogle Scholar
  13. 13.
    Efron B., Petrosian V.: Nonparametric methods for doubly truncated data. J. Amer. Statist. Assoc. 94(447), 824–834 (1999)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Fishburn, P.C.: Interval Orders and Interval Graphs. John Wiley & Sons, Ltd., Chichester (1985)Google Scholar
  15. 15.
    Gentleman R., Vandal A.C.: Computational algorithms for censored-data problems using intersection graphs. J. Comput. Graph. Statist. 10(3), 403–421 (2001)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Ghrist R.: Barcodes: the persistent topology of data. Bull. Amer. Math. Soc. (N.S.) 45(1), 61–75 (2008)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Godehardt, E., Jaworski, J.: Two models of random intersection graphs for classification. In: Schwaiger, M., Opitz, O. (eds.) Exploratory Data Analysis in Empirical Research, pp. 67–81. Springer-Verlag, Berlin (2003)Google Scholar
  18. 18.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. 2nd Edit. Elsevier, Amsterdam (2004)Google Scholar
  19. 19.
    Golumbic M.C., Kaplan H., Shamir R.: On the complexity of DNA physical mapping. Adv. Appl. Math. 15(3), 251–261 (1994)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Janson S.: Sorting using complete subintervals and the maximum number of runs in a randomly evolving sequence. Ann. Combin. 12(4), 417–447 (2009)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Janson, S.: Connectedness in graph limits. Preprint, arXiv:0802.3795 (2008)Google Scholar
  22. 22.
    Janson S.: Poset limits and exchangeable random posets. Combinatorica 31(5), 529–563 (2011)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Janson, S.: Graphons, cut norm and distance, couplings and rearrangements. Preprint, arXiv:1009.2376 (2010)Google Scholar
  24. 24.
    Justicz J., Scheinerman E.R., Winkler P.M.: Random intervals. Amer. Math. Monthly 97(10), 881–889 (1990)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Kallenberg, O.: Foundations of Modern Probability. 2nd Edit. Springer-Verlag, New York (2002)Google Scholar
  26. 26.
    Kallenberg O.: Probabilistic Symmetries and Invariance Principles. Springer, New York (2005)MATHGoogle Scholar
  27. 27.
    Karoński M., Scheinerman E.R., Singer-Cohen K.B.: On random intersection graphs: the subgraph problem. Combin. Probab. Comput. 8(1-2), 131–159 (1999)MathSciNetMATHGoogle Scholar
  28. 28.
    Karp, R.: Mapping the genome: some combinatorial problems arising in molecular biology. In: Johnson, D. (Ed.) Proceedings of the 25th Annual ACM Symposium on the Theory of Computing (STOC’93), pp. 278–285. ACM, New York, NY (1993)Google Scholar
  29. 29.
    Klee V.: What are the intersection graphs of arcs in a circle? Amer. Math. Monthly 76(7), 810–813 (1969)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Lovász L., Szegedy B.: Limits of dense graph sequences. J. Combin. Theory B 96(6), 933–957 (2006)MATHCrossRefGoogle Scholar
  31. 31.
    Lovász, L., Szegedy, B.: Regularity partitions and the topology of graphons. In: Bárány, I., Solymosi, J. (eds.) An Irregular Mind, pp. 415–446. János Bolyai Math. Soc., Budapest (2010)Google Scholar
  32. 32.
    McKee, T.A., McMorris, F.R.: Topics in Intersection Graph Theory. SIAM, Philadelphia, PA (1999)Google Scholar
  33. 33.
    Mahadev, N.V.R., Peled, U.N.: Threshold Graphs and Related Topics. North-Holland Publishing Co., Amsterdam (1995)Google Scholar
  34. 34.
    Parthasarathy, K.R.: Probability Measures on Metric Spaces. Academic Press, Inc., New York-London (1967)Google Scholar
  35. 35.
    Pippenger N.: Random interval graphs. Random Structures Algorithms 12(4), 361–380 (1998)MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    Rim C.S., Nakajima K.: On rectangle intersection and overlap graphs. IEEE Trans. Circuits Systems I Fund. Theory Appl. 42(9), 549–553 (1995)MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    Roberts, F.S.: Indifference graphs. In: Harary, F. (Ed.) Proof Techniques in Graph Theory (Proc. Second Ann Arbor Graph Theory Conf., Ann Arbor, Mich., 1968), pp. 139–146. Academic Press, New York, 1969,Google Scholar
  38. 38.
    Scheinerman E.R.: Random interval graphs. Combinatorica 8(4), 357–371 (1988)MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    Scheinerman E.R.: An evolution of interval graphs. DiscreteMath. 82(3), 287–302 (1990)MathSciNetMATHCrossRefGoogle Scholar
  40. 40.
    Stark D.: The vertex degree distribution of random intersection graphs. Random Structures Algorithms 24(3), 249–258 (2004)MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Steinsaltz, D.: Random time changes for sock-sorting and other stochastic process limit theorems. Electron. J. Probab. 4, Article 14 (1999)Google Scholar
  42. 42.
    Waterman M.S., Griggs J.R.: Interval graphs and maps of DNA. Bull. Math. Biol. 48(2), 189–195 (1986)MathSciNetMATHGoogle Scholar
  43. 43.
    Youden W.J.: Enduring values. Technometrics 14(1), 1–11 (1972)CrossRefGoogle Scholar
  44. 44.
    Zhou X.J. et al.: Functional annotation and network reconstruction through crossplatform integration of microarray data. Nature Biotechnology 23(2), 238–243 (2005)CrossRefGoogle Scholar

Copyright information

© Springer Basel 2012

Authors and Affiliations

  1. 1.Department of MathematicsStanford UniversityStanfordUSA
  2. 2.Department of StatisticsStanford UniversityStanfordUSA
  3. 3.Department of MathematicsUppsala UniversityUppsalaSweden

Personalised recommendations